Aspirin hepatotoxicity and disseminated intravascular coagulation

J. A. Sbarbaro, Robert (Rob) Bennett

Research output: Contribution to journalArticle

38 Citations (Scopus)

Abstract

A 17-year-old girl with a clinical diagnosis of adult type juvenile rheumatoid arthritis developed a severe hepatotoxic reaction to 3.6 g of aspirin per day. This was associated with a microangiopathic anemia and transient congestive cardiac failure. She responded well to steroids, and when all laboratory test findings were back to normal, she was 'challenged' with five divided doses of aspirin (total, 3.0 g). This produced a salicylate level of 9.1 g/dl and was associated with an immediate deterioration in liver function test findings and a return of microangiopathic blood features with elevation of fibrin split products and a prolonged prothrombin time. These changes were again reversed by promptly starting steroid therapy. This case suggests that disseminated intravascular coagulation, and its rare association with hepatotoxicity, is a potentially fatal side effect of aspirin therapy.

Original languageEnglish (US)
Pages (from-to)183-185
Number of pages3
JournalAnnals of Internal Medicine
Volume86
Issue number2
StatePublished - 1977
Externally publishedYes

Fingerprint

Disseminated Intravascular Coagulation
Aspirin
Steroids
Juvenile Arthritis
Salicylates
Liver Function Tests
Hemolytic Anemia
Prothrombin Time
Fibrin
Heart Failure
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Sbarbaro, J. A., & Bennett, R. R. (1977). Aspirin hepatotoxicity and disseminated intravascular coagulation. Annals of Internal Medicine, 86(2), 183-185.

Aspirin hepatotoxicity and disseminated intravascular coagulation. / Sbarbaro, J. A.; Bennett, Robert (Rob).

In: Annals of Internal Medicine, Vol. 86, No. 2, 1977, p. 183-185.

Research output: Contribution to journalArticle

Sbarbaro, JA & Bennett, RR 1977, 'Aspirin hepatotoxicity and disseminated intravascular coagulation', Annals of Internal Medicine, vol. 86, no. 2, pp. 183-185.
Sbarbaro, J. A. ; Bennett, Robert (Rob). / Aspirin hepatotoxicity and disseminated intravascular coagulation. In: Annals of Internal Medicine. 1977 ; Vol. 86, No. 2. pp. 183-185.
@article{91c113fee7ff47ee8f8f05c460150eb7,
title = "Aspirin hepatotoxicity and disseminated intravascular coagulation",
abstract = "A 17-year-old girl with a clinical diagnosis of adult type juvenile rheumatoid arthritis developed a severe hepatotoxic reaction to 3.6 g of aspirin per day. This was associated with a microangiopathic anemia and transient congestive cardiac failure. She responded well to steroids, and when all laboratory test findings were back to normal, she was 'challenged' with five divided doses of aspirin (total, 3.0 g). This produced a salicylate level of 9.1 g/dl and was associated with an immediate deterioration in liver function test findings and a return of microangiopathic blood features with elevation of fibrin split products and a prolonged prothrombin time. These changes were again reversed by promptly starting steroid therapy. This case suggests that disseminated intravascular coagulation, and its rare association with hepatotoxicity, is a potentially fatal side effect of aspirin therapy.",
author = "Sbarbaro, {J. A.} and Bennett, {Robert (Rob)}",
year = "1977",
language = "English (US)",
volume = "86",
pages = "183--185",
journal = "Annals of Internal Medicine",
issn = "0003-4819",
publisher = "American College of Physicians",
number = "2",

}

TY - JOUR

T1 - Aspirin hepatotoxicity and disseminated intravascular coagulation

AU - Sbarbaro, J. A.

AU - Bennett, Robert (Rob)

PY - 1977

Y1 - 1977

N2 - A 17-year-old girl with a clinical diagnosis of adult type juvenile rheumatoid arthritis developed a severe hepatotoxic reaction to 3.6 g of aspirin per day. This was associated with a microangiopathic anemia and transient congestive cardiac failure. She responded well to steroids, and when all laboratory test findings were back to normal, she was 'challenged' with five divided doses of aspirin (total, 3.0 g). This produced a salicylate level of 9.1 g/dl and was associated with an immediate deterioration in liver function test findings and a return of microangiopathic blood features with elevation of fibrin split products and a prolonged prothrombin time. These changes were again reversed by promptly starting steroid therapy. This case suggests that disseminated intravascular coagulation, and its rare association with hepatotoxicity, is a potentially fatal side effect of aspirin therapy.

AB - A 17-year-old girl with a clinical diagnosis of adult type juvenile rheumatoid arthritis developed a severe hepatotoxic reaction to 3.6 g of aspirin per day. This was associated with a microangiopathic anemia and transient congestive cardiac failure. She responded well to steroids, and when all laboratory test findings were back to normal, she was 'challenged' with five divided doses of aspirin (total, 3.0 g). This produced a salicylate level of 9.1 g/dl and was associated with an immediate deterioration in liver function test findings and a return of microangiopathic blood features with elevation of fibrin split products and a prolonged prothrombin time. These changes were again reversed by promptly starting steroid therapy. This case suggests that disseminated intravascular coagulation, and its rare association with hepatotoxicity, is a potentially fatal side effect of aspirin therapy.

UR - http://www.scopus.com/inward/record.url?scp=0017616202&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0017616202&partnerID=8YFLogxK

M3 - Article

C2 - 835940

AN - SCOPUS:0017616202

VL - 86

SP - 183

EP - 185

JO - Annals of Internal Medicine

JF - Annals of Internal Medicine

SN - 0003-4819

IS - 2

ER -